Texas, 2015

Wildfire in Texas, September 28 to 30, 2015

September 28 to 30, 2015 · NWS FWD · 1 event in 1 county or zone

At the end of the month of September, most of north and central Texas were under dry conditions. Around the 28th and 29th, windy conditions helped spread grass fires across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

At the end of the month of September, most of north and central Texas were under dry conditions. Around the 28th and 29th, windy conditions helped spread grass fires across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 28, 2:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 28, 2:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT MON SEP 28 2015

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST
AND EXTREME EASTERN ZONES TONIGHT AS AN UPPER LOW CONTINUES TO
ROTATE ACROSS THE UPPER TEXAS COAST. THE LOW IS PROGGED TO LIFT
INTO LOUISIANA ON TUESDAY AND BECOME ABSORBED INTO A DEEPENING
UPPER TROUGH ACROSS THE EASTERN CONUS. A FEW SHOWERS/STORMS WILL
LINGER ACROSS THE EASTERN ZONES TUESDAY BUT SHOULD EXIT THE REGION
TUESDAY EVENING.

UPPER LEVEL HIGH PRESSURE WILL BUILD IN FROM THE WEST TUESDAY
NIGHT. HOWEVER...THE UPPER RIDGE AXIS WILL REMAIN WEST OF NORTH
TEXAS THROUGH FRIDAY WHICH WILL KEEP DRY NORTHWEST FLOW OVER THE
REGION WITH MOSTLY CLEAR AND WARM CONDITIONS.

THE EXTENDED MODELS CONTINUE TO STRUGGLE WITH THE UPPER PATTERN
FOR THE WEEKEND THROUGH EARLY NEXT WEEK. THEY ALL HAVE SOME RUN TO
RUN CONSISTENCY BUT THE GFS SOLUTION DIFFERS CONSIDERABLY FROM THE
ECMWF AND CANADIAN SOLUTIONS. THE GFS DEVELOPS A TROUGH ACROSS THE
CENTRAL ROCKIES LATE FRIDAY THROUGH SATURDAY AND MOVES IT EAST
SATURDAY NIGHT. THIS WOULD SEND A COLD FRONT SOUTH THROUGH THE
REGION LATE SATURDAY AND RESULT IN MUCH COOLER TEMPERATURES AND
SOME PRECIPITATION CHANCES...ESPECIALLY SUNDAY AND MONDAY. THE
ECMWF AND CANADIAN SOLUTIONS DO DEVELOP THE CENTRAL ROCKIES UPPER
TROUGH FRIDAY BUT ALSO INDICATES A MUCH STRONGER UPPER LOW
DEVELOPING OVER THE PACIFIC NORTHWEST ON SATURDAY. THIS UPPER LOW
IS PROGGED TO REMAIN STRONG BUT PROGRESSIVE WITH A SOUTHERLY
MOVEMENT THROUGH CALIFORNIA SUNDAY. IF THIS SOLUTION
VERIFIES...THE FIRST UPPER TROUGH WOULD ACTUALLY WEAKEN AND PHASE
INTO THE STRONGER SYSTEM. THIS WOULD HOLD THE COLD AIR AND
PRECIPITATION UP UNTIL TUESDAY OR WEDNESDAY OF NEXT WEEK. FOR
NOW...WE WILL GO WITH A BLEND OF THE TWO SOLUTIONS AND BRING SOME
DRIER AND COOLER AIR INTO THE REGION ALONG WITH SOME LOW
PRECIPITATION CHANCES. WE WILL BE WATCHING THIS SYSTEM CLOSELY IN
THE COMING DAYS SINCE SOME SIGNIFICANT WEATHER CHANGES COULD OCCUR
AS WE HEAD INTO THE FIRST FULL WEEK OF OCTOBER.

&&

.AVIATION...
/ISSUED 1219 PM CDT MON SEP 28 2015/
ALL TAF SITES WILL REMAIN VFR THROUGH THIS FORECAST AS AN UPPER
LOW OVER THE UPPER TEXAS COAST SPREADS MID/HIGH CLOUDS ACROSS THE
REGION. SURFACE WINDS WILL REMAIN CYCLONIC FROM THE NORTH TO
NORTHEAST WITH SPEEDS OF 10 KNOTS OR LESS DURING THE DAY HOURS
AND AROUND 5 KNOTS OVERNIGHT.

AS FOR CONVECTION...ISOLATED TO SCATTERED SHOWERS WILL SPIN AROUND
THE UPPER LOW WITH SOME PASSING NEAR/THROUGH KACT AERODOME THIS
AFTERNOON/EVENING AND AGAIN ON TUESDAY. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  90  71  90  67 /   5  20   5   5   0
WACO, TX              69  91  69  91  66 /  10  20  10   5   0
PARIS, TX             67  87  66  87  63 /  20  30  10   5   5
DENTON, TX            66  89  66  88  64 /   5  10   5   0   0
MCKINNEY, TX          67  89  68  89  65 /  10  20  10   5   0
DALLAS, TX            71  90  71  90  68 /  10  20   5   5   0
TERRELL, TX           69  89  69  90  67 /  10  20  10   5   0
CORSICANA, TX         69  89  68  90  68 /  20  20  10   5   5
TEMPLE, TX            68  89  68  90  66 /  10  20  10   5   0
MINERAL WELLS, TX     65  89  66  89  65 /   5  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 28, 2:30 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT MON SEP 28 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
330 PM CDT MON SEP 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND SOUTHEAST OF
A LINE FROM LAMPASAS TO FORT WORTH TO SHERMAN. CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS WILL BE THE MAIN HAZARDS WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS SOUTHEAST OF A LINE FROM
CAMERON TO BONHAM ON TUESDAY. ANOTHER CHANCE OF THUNDERSTORMS
RETURNS FRIDAY NIGHT THROUGH SUNDAY...GENERALLY NORTH OF A
GOLDTHWAITE TO CANTON LINE. CLOUD TO GROUND LIGHTNING AND GUSTY
WINDS WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 3:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
414 PM CDT MON SEP 28 2015

TXZ148-282200-
ANDERSON TX-
414 PM CDT MON SEP 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON COUNTY
UNTIL 500 PM CDT...

AT 413 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF PALESTINE...MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
ANDERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
NUISANCE FLOODING OF LOW-LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3170 9586 3172 9587 3174 9587 3174 9588
      3176 9588 3176 9590 3177 9590 3177 9591
      3187 9598 3187 9597 3188 9598 3191 9600
      3193 9601 3203 9574 3189 9561
TIME...MOT...LOC 2113Z 054DEG 11KT 3192 9575

JLDUNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Van Zandt

When
September 28, 4:00 PM CST to September 30, 11:59 PM CST
Where
Van Zandt forecast zone
Crop damage
$10,000
Reported by
Newspaper
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

On September 28th, multiple departments were dispatched to a grass fire south of Wills Point, between FM47 and CR3918. The fire was reportedly triggered when workers in the area were clearing a portion of the land and brush got into old fencing or metal, creating sparks. This fire damaged or destroyed over 200 acres, and threatened homes, but no homes were damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602483.